Hail, Jefferson
- When
- June 9, 1:00 PM MST
- Where
- Jefferson County, 2 mi ESE of Morrison
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -104.933
36 hail, 5 flash flood, 4 tornado, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 9, 2:55 AM MST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 355 AM MDT WED JUN 9 2004 .SHORT TERM...MORE OF THE SAME TODAY AS MOISTURE ON THE PLAINS WILL BE MAINTAINED BY LOW LEVEL EAST WINDS. UPPER LEVEL FORCING LOOKS MORE DUBIOUS THAN YESTERDAY...AS MAIN FEATURE WILL BE THE APPROACH OF THE TROUGH THAT WILL SPREAD LIFT IN LATE TONIGHT. LOW LEVEL FORCING ALSO LESS WELL DEFINED...IT LOOKS LIKE UPSLOPE AND POSSIBLY DENVER CYCLONE BOUNDARY MAY BE DOMINANT. STILL MARGINAL FOR HEATING THOUGH CAPES OF 1500-3000 J/KG ARE FORECAST WITH TEMPERATURES IN THE LOWER TO MID 80S AT THE END OF THE DAY. THERE WAS SOME LOW LEVEL COOLING TO TAKE THE LID OFF LAST EVENING...BUT MODEL SOUNDINGS SHOW SOME WARMING COMING IN FROM THE WEST BY THIS AFTERNOON. BETWEEN THE HEATING AND SOME LOW LEVEL CONVERGENCE WE SHOULD BE ABLE TO GET ANOTHER ROUND OF LATE DAY STORMS...WHICH SHOULD BE SUSTAINED IN THE LOW LEVEL SOUTHEAST WINDS IN THE EVENING AND POSSIBLY WITH SOME HELP FROM THE APPROACHING TROUGH LATER TONIGHT. WITH A BIT LESS WIND ALOFT AND A BIT MORE MOISTURE...THE HEAVY RAIN THREAT WILL BE A BIT HIGHER...BUT HAIL STILL LOOKS LIKE THE MAIN THREAT. HODOGRAPHS LOOKING A BIT BETTER FOR HAIL PRODUCTION THIS EVENING THANKS TO THE LOW LEVEL WINDS. ONLY MINOR CHANGES TO TEMPERATURES/SKY...MAINLY MAKING THE MOUNTAINS A BIT WARMER/DRIER. HIGH VALLEYS HAD LOTS OF 80S YESTERDAY AND KREMMLING HIT 91. .LONG TERM DISCUSSION...AT THURSDAY AT 12Z...MODELS ARE SHOWING INCREASING SOUTH-SOUTHWEST FLOW ALOFT FOR THE FORECAST AREA AS AN UPPER TROUGH MOVES TOWARDS COLORADO. BY THURSDAY NIGHT...THE TROUGH AXIS PUSHES ACROSS THE FORECAST AREA WITH WEST-SOUTHWESTERLY FLOW ALOFT OVER US BY 12Z FRIDAY MORNING. THIS FLOW CONTINUES OVER THE FORECAST AREA ON FRIDAY. THE DIV-Q GRIDS SHOW SYNOPTIC SCALE ASCENT FOR THE FORECAST AREA THURSDAY INTO THURSDAY EVENING. DOWNWARD FORCING IS THEN PROGGED THE REST OF THE NIGHT AND ALL OF FRIDAY. THE LOWER LEVEL PRESSURE AND WIND FIELDS SHOW A TROUGH EAST OF THE MOUNTAINS TO PUSH FURTHER EAST THROUGH THE DAY THURSDAY...WITH WEST-SOUTHWESTERLY FLOW OVER THE FORECAST AREA. DOWNSLOPE FLOW IS PROGGED TO CONTINUE THURSDAY NIGHT AND FRIDAY. CROSS SECTIONS ARE INDICATING A PRETTY DRY AIRMASS OVER THE FORECAST AREA THURSDAY THROUGH FRIDAY. THERE IS SOME LOW LEVEL MOISTURE OVER THE EASTERN PLAINS SOME OF THE DAY THURSDAY AND SOME MID LEVEL MOISTURE OVER ALL THE FORECAST OFFICE AFTERNOON AND EVENING. GRIDS SHOW THE DECENT THETA-E AXIS OVER THE PLAINS OF THE FORECAST AREA EARLY THURSDAY ...BUT IS FLUSHES EASTWARD OUT OF THE AREA BY 00Z IN THE AFTERNOON. AS EXPECTED...THERE IS DECENT CAPE EARLY IN THE DAY...BUT ITS GONE BY LATE DAY. NO CAPE ON FRIDAY WHAT-SO EVER. THE POTENTIAL INSTABILITY ON THE CROSS SECTIONS IS OK THURSDAY...BUT MINIMAL ON FRIDAY. MID LEVEL WARMING IS PROGGED ON FRIDAY...WITH A CAP IN PLACE ACCORDING TO CROSS SECTIONS OF LAPSE RATES. THE QPF GRIDS ARE QUITE DRY...JUST A TAD INDICATED THURSDAY LATE-DAY FOR THE NORTHEAST CORNER. WILL LEAVE THE ISOLATED POPS GOING IN THE HIGH MOUNTAINS AND FAR NORTHEAST CORNER FOR LATE DAY THURSDAY...THATS IT. FOR TEMPERATURES...THE WARMEST DAY SHOULD BE TOMORROW ...WEDNESDAY. THURSDAYS HIGHS LOOK NEARLY THE SAME AS WEDNESDAYS MAYBE A BIT COOLER. FRIDAY LOOKS 2-4 C COOLER THEN THURSDAY AFTER THE UPPER TROUGH DRAGS IN A SLIGHTLY COOLER AIRMASS. FOR THE EXTENDED WILL THINGS STAND PAT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/KOOPMEINERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT WED JUN 09 2004 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT WED JUN 09 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF COLORADO AGAIN DURING THE AFTERNOON AND EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL INITIALLY FORM OVER THE HIGHER TERRAIN OF THE EASTERN FOOTHILLS AND PALMER DIVIDE DURING THE EARLY AFTERNOON AND SPREAD EASTWARD OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS FROM MID AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL MOISTURE OVER THE PLAINS WILL BE MAINTAINED BY PERSISTENT UPSLOPE WINDS. AFTERNOON HEATING WILL MAKE THIS MOIST AIR MASS UNSTABLE WITH STRONG CONVECTIVE DEVELOPMENT. STORMS OVER THE MOUNTAINS WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT LITTLE OR NO RAIN. FROM THE FOOTHILLS EASTWARD THE MAIN THREAT WILL BE LARGE HAIL...HEAVY RAIN AND POSSIBLE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY EARLY TO MID AFTERNOON. GARD/COOPER
The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
36 hail, 5 flash flood, 4 tornado, 4 thunderstorm wind. Local standard time, as filed.
Severe thunderstorms producing very large hail caused extensive damage across southern sections of the Denver metropolitan area. Parts of Aurora, Lakewood, Littleton and South Denver incurred much of the damage. The combined damage to homes and automobiles, not including commercial buildings, was estimated at $146.5 million, making it the 4th costliest insurance disaster in the state's history.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
Locally heavy rain caused flash flooding in the Hayman burn area. Up to a foot of water covered a portion of Westcreek Road. Debris also washed onto State Highway 67.
Flooding and flash flooding occurred across parts of Morgan County. Severe thunderstorms produced very heavy rain and hail. Several county roads were completely washed out in and around Fort Morgan and Hoyt. The flood exposed a 3 inch Quality Water District main pipe, pulling it apart. As a result, the water supply to residents northeast of Fort Morgan was stopped and not restored until the next day. Several fields in and around Hoyt were inundated by floodwaters.
Strong thunderstorm winds damaged a mobile home.
Several roads were damaged from flooding and flash flooding over south-central Weld County. Most of the damage occured from County Road 87 eastward. Weld County Road 91 was completely washed out.
A tornado touched down in downtown Sterling, causing extensive damage. At least two commercial buildings, including a car dealership, and one college dormitory lost roofs. Several trees were uprooted; one caused major damage to a home when it fell on it. A semi-truck was also knocked on its side. Downed power lines caused scattered electrical outages which affected about 6,000 customers. A total of 150 buildings received some degree of damage. Four families were left homeless and two residents received minor injuries. Some of the damage to property and structures included: $550,000 for damaged vehicles, $500,000 to the county fairgrounds including the stadium and arena, $200,000 to Sterling High School, $70,000 to Northeastern Junior College, and $20,000 to city property. The total economic impact to Sterling which also involved cleanup and repair was estimated to be between $5 million and $7 million.
Heavy rain damaged several county roads over southeastern Weld County. Anywhere from 1 to 2 feet covered sections of some county roads, about 5 to 10 miles west of State Highway 59.
Very heavy rain caused flooding and flash flooding problems in and around Sterling. Several streets in town were inundated with up to a foot of standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402357, 5402358, 5402359, 5402360, 5402361, 5402362, 5402363, 5402364, 5402365, 5402366, 5402367, 5402368, 5402369, 5402433, 5402434, 5402435, 5402436, 5402437, 5402438, 5402439, 5402440, 5402441, 5403257, 5403258, 5403259, 5403260, 5403261, 5403262, 5403352, 5403353, 5403354, 5403355, 5403356, 5403357, 5403358, 5403359, 5403367, 5403368, 5403360, 5403361, and more.